Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

What causes black coating on tongue?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2011
Answered : 1561 Questions
Question
I have an acute onset of a black coating on my tongue this am. What could be the cause? I am a 72 yo male semi-retired Ob/Gyn. I am currently under Rx for Hypertension (Valsartin And maxzide), high cholesterol(statin), hypo thyroidism (synthroid) and Gout (Cholchicine and Allopurinol, and gerd (OTC omeprozol). Recent attack of gout has caused increase in allopurinol dosage. Recent blood tests otherwise normal. Do I need to call my Internist. My wife just advised she has a blackish color to her tongue also. Thanks, JD Wright, MD
Posted Tue, 5 Aug 2014 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Vidya KR 10 hours later
Brief Answer:
Diet changes or medications containing bismuth

Detailed Answer:
Hi, thanks for using Healthcaremagic.

I went through your query and understood your concerns.

Intake of bismuth containing medication and diet changes and coffee and tea intake results in black coating over tongue. Which usually disappears by change in bismuth content in medication or diet changes.

These are few measures which help to reduce your coating.

Brush your tongue daily with a soft-bristled toothbrush and toothpaste or a solution of 1 part hydrogen peroxide to 2 parts water.

Scrape the tongue with an upside-down teaspoon to remove the "furry" coating on the tongue.

Better to avoid tobacco products.

Hope I answered your query. Feel free to ask further related query.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor